August 8th, 2016: Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis
Jody Smith joins with other ME voices in honor of Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis.
Discuss the article on the Forums.

Sensory overload linked to hypokalemia in certain cases

Discussion in 'Neurological/Neuro-sensory' started by Mary, Jun 18, 2018.

  1. Mary

    Mary Moderator

    Messages:
    4,759
    Likes:
    10,055
    Southern California
    sb4, Starsister, tornerose and 2 others like this.
  2. RWP (Rest without Peace)

    RWP (Rest without Peace) Senior Member

    Messages:
    162
    Likes:
    303
    @Mary

    No surprise here! Other patients have mentioned it, as you know, especially when doing methylation treatment. Both of us have had trouble with this in the past. My wife, PWR (Peace without Rest), had critical low potassium during her diabetic ketoacidosis onset that stubbornly refused to improve. Even the drug potassium they gave failed to work. When I snuck in the potassium gluconate from the health food store and gave it to her, it "miraculously" improved. Hmmm.

    RWP
     
    Starsister, Countrygirl and Mary like this.
  3. Mary

    Mary Moderator

    Messages:
    4,759
    Likes:
    10,055
    Southern California
    Hi @RWP (Rest without Peace) - I'd never heard of low potassium being linked to sensory overload before. I know hypokalemia is extremely common when starting methylation, and I know that it (hypokalemia) can cause fatigue, muscle spasms, twitches, and cardiac symptoms, but this is the first time I've read about it being connected to sensory overload. Maybe I just missed this when others mentioned it.

    Interesting about your wife - that would have been scary! I wonder why the potassium gluconate helped when the potassium the doctors used didn't … I wonder what form they were using or maybe they didn't give her enough? It's great you were there to help her!
     
  4. RWP (Rest without Peace)

    RWP (Rest without Peace) Senior Member

    Messages:
    162
    Likes:
    303
    @Mary

    Yes, I wasn't aware of the connection either. Though it does make sense since the brain is so potassium dependent.

    Yes, her glucose was 658! The drug, KDur (sp?), probably wasn't as bioavailable. It also caused (as I remember) significant digestive irritation. Well, it just proves that "we all need each other" medically from all the various disciplines!

    Thanks,

    RWP
     
    Starsister and Mary like this.
  5. Mary

    Mary Moderator

    Messages:
    4,759
    Likes:
    10,055
    Southern California
  6. RWP (Rest without Peace)

    RWP (Rest without Peace) Senior Member

    Messages:
    162
    Likes:
    303
    Yes, classic presentation of DKA (diabetic ketoacidosis), though as I said, her potassium was on the verge of being near fatal (2.5C).

    Also, she took KDur years later for awhile, and it was OK with side effects, though I'm not sure how much it helped her potassium levels after all then either. Both of us tend to be low, except that hers has always been lower. It's OK now, though. :)

    RWP
     
    sb4 and Mary like this.
  7. wastwater

    wastwater Senior Member

    Messages:
    1,080
    Likes:
    737
    uk
    I always have erratic potassium levels and maybe incorrectly wondered if it had something to do with voltage gated potassium channel antibodies
     
  8. Mary

    Mary Moderator

    Messages:
    4,759
    Likes:
    10,055
    Southern California
    Obviously I don't know the cause of your erratic potassium levels, but you might take a look at this thread.
     

See more popular forum discussions.

Share This Page